Georgia, 2011

Hail and Damaging Winds in Georgia, June 18, 2011

June 18, 2011 · NWS FFC · 36 events in 24 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$3.3 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of strong short waves were moving across the U.S. These short waves were ejecting from a large upper trough in the western U.S. These vigorous short waves encountered a hot, moist, unstable air mass across the U.S. However, dry mid-level atmosphere air and west to west-northwest flow aloft promoted the development of organized lines of thunderstorms, which produced extensive strong outflow boundaries supporting wind gusts of 50 to 60 mph, even greater in some cases. During the afternoon of the 18th, such thunderstorm gust fronts affected northwest Georgia in particular with widespread damaging wind gusts, likely in excess of 70 mph, blowing down hundreds of trees, dozens of power lines, and causing damage to some structures. This area of thunderstorms progressed southeast toward Atlanta, before dissipating during the mid-evening. Considerable wind damage was noted in the northern and northwestern suburbs of Atlanta from this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 2:16 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 18, 2:16 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT SAT JUN 18 2011

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
CONVECTION HAVING A HARD TIME FIRING ACROSS THE FORECAST AREA THIS
AFTERNOON DESPITE PLENTY OF SUN STARTING TO BREAK THROUGH. UPPER
RIDGE HAS STARTED TO BUILD BACK INTO THE REGION. MORE EXTENSIVE
CONVECTION ACROSS TENNESSEE INTO THE WESTERN CAROLINAS IS HAVING A
HARD TIME PENETRATING INTO NORTH GEORGIA. STILL LOOKS LIKE
THUNDERSTORMS WILL BE LIKELY ACROSS THE FAR NORTH THIS AFTERNOON
WITH A GOOD CHANCE INTO THE EVENING ACROSS NORTH AND EAST CENTRAL
GEORGIA. HIGH RESOLUTION SHORT RANGE MODELS PUSH A SCATTERED BAND OF
CONVECTION ACROSS THE FORECAST AREA...HOWEVER THE BETTER ACTIVITY
SHOULD BE SHUNTED EAST OF THE AREA AROUND THE PERIPHERY OF THE UPPER
RIDGE. FOR THE REMAINDER OF THE SHORT TERM FORECAST PERIOD THE UPPER
RIDGE CONTINUES TO BUILD OVER THE SOUTHEASTERN U.S. WITH A RETURN TO
ISOLATED DIURNAL CONVECTION...MAINLY ACROSS THE NORTH. LOW LEVEL
MOISTURE IS MODERATE AND WE WILL NEED TO KEEP AN EYE ON HEAT INDEX
POTENTIAL ACROSS PORTIONS OF EAST CENTRAL GEORGIA FOR THE FIRST PART
OF THE WORK WEEK.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SIGNIFICANT SHIFT IN THE UPPER LEVEL PATTERN STILL LOOKING GOOD FOR
THE SECOND HALF OF THE WEEK. UPPER RIDGE DOMINATES THROUGH
TUESDAY...BUT FLATTENS AND SHIFTS EAST WEDNESDAY AND THURSDAY AS AN
UPPER TROUGH DIGS INTO THE MISSISSIPPI VALLEY...SHIFTING EAST THROUGH
THE END OF THE WEEK. THIS SHOULD LEAD MORE MODERATE TEMPERATURES AND
INCREASING CHANCES FOR PRECIPITATION. THIS IS HANDLED WELL BY THE
CURRENT EXTENDED FORECAST TRENDS AND NO SIGNIFICANT CHANGES WERE MADE
TO THE EXTENDED FORECAST GRIDS.

&&

.FIRE WEATHER...
UPPER RIDGE BUILDING INTO THE REGION FOR THE FIRST HALF OF THE WEEK
WILL ALLOW TEMPERATURES TO REMAIN ABOVE SEASONAL NORMALS AND WILL
MINIMIZE RAIN CHANCES...BUT MODERATE LOW LEVEL MOISTURE SHOULD KEEP
RELATIVE HUMIDITIES ABOVE CRITICAL LEVELS.

&&

AVIATION...
18Z UPDATE...
BKN035 CIGS SHOULD SCT BY 19Z. LOOKS LIKE CONVECTION TRYING TO
INITIATE NEAR RYY AT 18Z... AND WILL MOVE EAST...POSSIBLY SHRA
BRUSHING PDK BEFORE 19Z...BUT EXPECTED TO STAY NORTH AT THIS TIME.
STILL LIKE CB AT 19Z FOR ATLANTA AREA TAFS WITH A TEMPO 20-23Z TSRA
AS EXPECTED DEVELOPMENT WEST AND NW OF ATLANTA MOVES EAST ACROSS THE
ATLANTA AREA. THE CONVECTIVE THREAT ENDS BY 00Z WITH VFR CONDITIONS
EXPECTED OVERNIGHT. SHOULD SEE SOME SCT010 BY 12Z WITH SUNRISE
HEATING...AND MAY BRIEFLY SEE SOME MVFR CIGS BETWEEN 12-15Z...BUT
WILL STAY VFR FOR NOW. WEST WINDS 10G20KTS THIS AFTERNOON...WILL GO
SW 5-7KTS OVERNIGHT...THEN WEST 12G22KTS BY 16-18Z SUN. EXPECT
SCT050CB BY 22Z SUN AS CONVECTION WILL BE LATE AND LIKELY EAST.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS...EXCEPT FOR HIGH CONFIDENCE ON
WIND SPEED AND DIRECTION.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  96  70  98 /  40  20  20  20
ATLANTA         72  94  73  94 /  30  20  10  10
BLAIRSVILLE     67  94  65  92 /  40  30  20  20
CARTERSVILLE    69  95  67  96 /  40  20  20  10
COLUMBUS        72  96  74  97 /  20  10  10  10
GAINESVILLE     71  95  72  95 /  40  20  20  20
MACON           70  96  71  97 /  20  10  10  10
ROME            69  94  67  96 /  40  20  20  20
PEACHTREE CITY  69  95  68  95 /  30  10  10  10
VIDALIA         72  97  74  99 /  20  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BANKS...BARTOW...CATOOSA...CHATTOOGA...
CHEROKEE...DADE...DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...
GORDON...HALL...LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...
WALKER...WHITE...WHITFIELD.

&&

20
Hazardous weather outlook, Jun 18, 1:51 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUN 18 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
251 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE.

.SYNOPSIS...
ANOTHER UPPER LEVEL DISTURBANCE WILL TRACK ACROSS MAINLY NORTH
GEORGIA THIS AFTERNOON...AND WITH VARIOUS OUTFLOW BOUNDARIES MOVING
IN FROM STORM OVER TENNESSEE... SCATTERED THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED SEVERE STORMS WILL BE DAMAGING
WIND GUSTS OF 60 MPH OR GREATER AND QUARTER SIZED HAIL. FREQUENT
CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.DISCUSSION...
A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE SOUTHEAST
TODAY AND SUNDAY. DAYTIME HEATING AND NUMEROUS OUTFLOW BOUNDARIES
WILL FUEL THUNDERSTORM DEVELOPMENT... MAINLY BETWEEN 4 PM THIS
AFTERNOON AND 10 PM THIS EVENING. CAPE VALUES BETWEEN 2000 AND 2500
J/KG...MODERATE MID LEVEL SHEAR AND LIFTED INDEX VALUES BELOW -4...
COULD SUPPORT ISOLATED SEVERE STORMS DURING MAX HEATING.
OTHERWISE... THUNDERSTORM ACTIVITY WILL DIMINISH BY LATE EVENING
WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 18, 3:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT SAT JUN 18 2011

GAZ004>007-012-013-182030-
401 PM EDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 45 MPH
WINDS IN WHITFIELD...PICKENS...MURRAY...FANNIN...GILMER AND GORDON
COUNTIES UNTIL 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAWNVILLE...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS WHITFIELD...PICKENS...MURRAY...FANNIN...GILMER AND GORDON
COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE NORTH GEORGIA SPEEDWAY...SUMAC...TILTON...DAWNVILLE...
BEAVERDALE...GREGORY...CHATSWORTH...CRANDALL...CISCO...ETON...
RAMHURST...FORT MOUNTAIN STATE PARK...EAST ELLIJAY...ELLIJAY AND
TAILS CREEK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3497 8417 3449 8448 3458 8506 3498 8481
TIME...MOT...LOC 2001Z 277DEG 14KT 3482 8480

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail, 4 lightning. Local standard time, as filed.

Thunderstorm Wind, Dade

When
June 18, 3:05 PM EST to 3:17 PM EST
Where
Dade County, Cole City to 4 mi SE of Trenton
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
34.950, -85.570

The Dade County Emergency Management Director and amateur radio operators reported extensive and widespread wind damage across the northern half of Dade county from an apparent microburst or widespread area of damaging thunderstorm outflow boundary winds. The most extensive damage was noted in the 9000 block of Scenic Highway, northeast of Trenton. The most significant damage extended from West Brow to Burkhalter Gap where hundreds of trees were either blown over or uprooted and dozens of power lines were also blown down or affected by downed trees. Portions of Lookout Mountain Scenic Highway were blocked from dozen of large downed trees. Two homes in West Brow completely lost their roofs as they were lifted off the structures. In the 9000 block of Scenic Highway, the roof of one home was blown downstream several hundred feet and wrapped around adjacent trees. The deck of the home was completely lifted off its foundation and turned on its side. A nearby chicken farm also sustained damage, including the loss of a number of poultry. The other home was located in the 8000 block of Scenic Highway and was completely destroyed when its roof was lifted off the structure and thrown across the road. One of the downed trees on Scenic Highway landed on a vehicle, but no injuries were reported from this incident. There were also a number of trees down in the northwest part of the county as well. Several trees were down on Interstate-59, northwest of Trenton. Widespread power outages were noted across the northern part of the county.

Thunderstorm Wind, Walker

When
June 18, 3:17 PM EST to 3:30 PM EST
Where
Walker County, 5.2 mi WNW of Cooper Hgts to 1 mi N of Chickamauga
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
34.829, -85.465

The public reported that more than a dozen trees were down across the northern part of the county, especially just north of Chickamauga in northeast Walker county. One tree was down on a car.

Hail, Walker

When
June 18, 3:22 PM EST to 3:27 PM EST
Where
Walker County, Lookout Mtn to 2 mi N of Chickamauga
Measured
0.75 in hail
Reported by
Public
Coordinates
34.950, -85.350

The public observed penny-sized hail north of Chickamauga. WSR-88D radar data suggests that similar-size hail likely occurred across much of the northern part of Walker county.

Hail, Fannin

When
June 18, 3:22 PM EST to 3:26 PM EST
Where
Fannin County, 3 mi W of Colwell to Colwell
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
34.900, -84.523

A CoCoRaHS observer reported penny-sized hail near Jones Mill and Colwell.

Thunderstorm Wind, Catoosa

When
June 18, 3:27 PM EST to 3:40 PM EST
Where
Catoosa County, Ft Oglethorpe to Wood Station
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.950, -85.270

The public reported that at least six trees were down in the county, especially in the Wood Station area in the southern part of the county. WSR-88D base velocity data suggests that the strong thunderstorm outflow winds that caused extensive damage in Dade and Walker counties likely continued in a diminished fashion into Catoosa county.

Thunderstorm Wind, Whitfield

When
June 18, 3:35 PM EST to 3:55 PM EST
Where
Whitfield County, 6 mi WSW of Rocky Face to Dawnville
Measured
61 kt (70 mph) estimated gust
Property damage
$1.3 million
Reported by
Amateur Radio
Coordinates
34.767, -85.128

Amateur radio operators and the public reported that hundreds of trees were down across the county from west of Rocky Face to Dalton. Wind gusts were estimated at 65 to 70 mph. At least 40 homes across the county sustained minor to moderate damage from fallen trees. Four homes in Dalton and two homes in Rocky Face suffered extensive damage from trees which fell on the structures. Multiple trees and several power lines were down on Cleveland Highway north of Dalton. A number of power lines were down throughout the city of Dalton.

Thunderstorm Wind, Murray

When
June 18, 3:50 PM EST to 4:08 PM EST
Where
Murray County, 5 mi W of Chatsworth to Fort Mountain
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
34.770, -84.858

The public and the Murray County 911 Center reported that dozens of trees and power lines were down across the county.

Hail, Murray

When
June 18, 4:04 PM EST to 4:08 PM EST
Where
Murray County, 4 mi NW of Ramhurst to 2 mi SE of Ramhurst
Measured
1.25 in hail
Reported by
Public
Coordinates
34.741, -84.780

The public observed half-dollar-sized hail near Ramhurst.

Thunderstorm Wind, Fannin

When
June 18, 4:08 PM EST to 4:13 PM EST
Where
Fannin County, Colwell to Epworth
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.900, -84.470

The Fannin County 911 Center reported that at least six trees and several power lines were down around Epworth in the western part of the county.

Thunderstorm Wind, Gilmer

When
June 18, 4:08 PM EST to 4:27 PM EST
Where
Gilmer County, 4.3 mi NNW of Conasauga to 3.64 mi SSW of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.840, -84.600

The Gilmer County 911 Center reported that more than a dozen trees were down throughout the county, including the Ellijay area.

Hail, Fulton

When
June 18, 4:08 PM EST to 4:13 PM EST
Where
Fulton County, Roswell to 3 mi SE of Roswell
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.020, -84.370

A meteorologist with Georgia Public Television reported penny-sized hail in north Fulton county near Roswell.

Thunderstorm Wind, Pickens

When
June 18, 4:10 PM EST to 4:31 PM EST
Where
Pickens County, 5 mi WNW of Blaine to 5 mi SE of Marblehill
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.548, -84.631

The Pickens County Emergency Management Director widespread and extensive tree damage across the county with dozens of trees were down throughout the county. Several structures were damaged from downed trees and several roads were blocked.

Hail, Walton

When
June 18, 4:20 PM EST to 4:33 PM EST
Where
Walton County, Herndonville to Ebenezer
Measured
1.75 in hail
Property damage
$400,000
Reported by
County Official
Coordinates
33.700, -83.700

The Walton County 911 Center relayed a report of golf ball-sized hail from Herndonville and the public observed nickel-sized hail a little further east in Ebenezer.

Thunderstorm Wind, Floyd

When
June 18, 4:22 PM EST
Where
Floyd County, Rome
Measured
37 kt (43 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.250, -85.180

The Floyd County Emergency Management Director reported that a tree limb fell and hit a 19-year old female during strong thunderstorm wind gusts at an outdoor event in Rome. The individual was taken to the hospital and released with minor injuries.

Thunderstorm Wind, Dawson

When
June 18, 4:31 PM EST to 4:50 PM EST
Where
Dawson County, 2.93 mi WNW of Johntown to 3.53 mi SE of Lumpkin
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
34.560, -84.330

The Dawson County 911 Center reported that up to 50 trees were down across the county.

Thunderstorm Wind, Cherokee

When
June 18, 4:34 PM EST to 4:45 PM EST
Where
Cherokee County, 1.14 mi W of Greeley to 2.07 mi N of Arnold Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.400, -84.650

The Cherokee County Emergency Management Director reported widespread and extensive damage to trees throughout the county. No specific damage to structures or vehicles was noted, however.

Thunderstorm Wind, Paulding

When
June 18, 4:40 PM EST to 5:07 PM EST
Where
Paulding County, 7.12 mi NNW of Remus to 2.82 mi SSW of Foxboro
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
34.080, -84.910

The Paulding County 911 Center reported widespread damage to trees across the county. Dozens of trees were down across the county.

Thunderstorm Wind, Forsyth

When
June 18, 4:41 PM EST to 4:55 PM EST
Where
Forsyth County, 3 mi WNW of Hightower to 4.5 mi SE of Cumming
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.317, -84.269

The Forsyth County Emergency Management Director reported that several trees were down. Up to four homes sustained minor to moderate damage from downed trees. Several power lines were down. Some roads were temporarily blocked from downed trees and power lines.

Lightning, Gwinnett

When
June 18, 4:54 PM EST
Where
Gwinnett County, 1.04 mi WSW of Grayson
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.873, -83.966

The Gwinnett County Emergency Management Director reported that lightning struck a home in the 2500 block of Cobble Creek Lane in Grayson. The structure suffered extensive fire, smoke, and water damage.

Thunderstorm Wind, Hall

When
June 18, 4:54 PM EST to 5:06 PM EST
Where
Hall County, Murrayville to Chestnut Mountain
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.420, -83.900

The Atlanta Journal-Constitution reported that a number of trees and power lines were down throughout Hall county. The Hall County Emergency Management Director reported damage to a traffic signal and billboard in the far southern part of the county near the Gwinnett county line, just east of Rest Haven. In addition, there was damage at the Road Atlanta Lanier Speedway in the far southeast portion of the county. Several canopies were blown over and damaged some of the race cars being used during a Saturday evening racing event. A flag in the infield was ripped from the top of the pole. Several trees and large tree limbs were also down in the woods surrounding the track and strewn about the grounds of the facility.

Thunderstorm Wind, Cobb

When
June 18, 4:57 PM EST to 5:20 PM EST
Where
Cobb County, 3 mi WNW of Acworth to 3.5 mi SE of Mableton
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.097, -84.718

The Atlanta Journal-Contstituation and the Cobb County 911 Center reported that dozens of trees were down throughout the county. A 55-year old Marietta woman was killed instantly when a large tree fell on her vehicle while traveling along Powers Ferry Road. Many power outages were noted around the county for up to four hours in some areas.

Hail, Cobb

When
June 18, 4:59 PM EST to 5:10 PM EST
Where
Cobb County, 3 mi W of Smyrna to 4.5 mi SE of Smyrna
Measured
1 in hail
Reported by
Public
Coordinates
33.880, -84.572

The public observed quarter-sized hail near and just south of Smyrna.

Hail, Gwinnett

When
June 18, 4:59 PM EST to 5:04 PM EST
Where
Gwinnett County, Snellville to Rosebud
Measured
0.75 in hail
Reported by
Public
Coordinates
33.850, -84.020

The public observed penny-sized hail.

Thunderstorm Wind, Gwinnett

When
June 18, 5:00 PM EST to 5:35 PM EST
Where
Gwinnett County, Buford to 5 mi SW of Rosebud
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
34.120, -84.000

The Atlanta Journal-Constitution reported that several trees and power lines were down across the county. The Gwinnett County 911 Center reported that several power lines were down in the Buford area. Several roads were either blocked or at least partially blocked, including East Shadburn Ferry in Buford, South Berkeley Lake Road in Duluth, and Highpoint Road Southwest near U.S. Highway 78 in Snellville.

Lightning, Gwinnett

When
June 18, 5:08 PM EST
Where
Gwinnett County, 0.21 mi ESE of Rosebud
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.799, -83.967

The Atlanta Journal-Constitution reported that multiple structure fires were responded to by fire crews on Zoey Lee Drive Southwest off Temple Johnson Road in Rosebud. The extent of the damages was not provided.

Thunderstorm Wind, Fulton

When
June 18, 5:08 PM EST to 5:40 PM EST
Where
Fulton County, Sandy Spgs to Fairburn
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.920, -84.380

The Atlanta Journal-Constitution reported that a good number of trees and power lines were down throughout Fulton county. Some roads were blocked from downed trees and power lines. A woman had to be rescued from her vehicle when a tree fell on it at the intersection of Grandview and Pharr Road in Buckhead. Several other vehicles were also damaged during this accident. The woman was not injured.

Thunderstorm Wind, De Kalb

When
June 18, 5:10 PM EST to 5:35 PM EST
Where
De Kalb County, Dunwoody to Panthersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.950, -84.330

The Atlanta Journal-Constitution reported that several trees and power lines were down throughout the county.

Hail, Walton

When
June 18, 5:15 PM EST to 5:30 PM EST
Where
Walton County, 1 mi SW of Monroe to Ebenezer
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -83.732

Severe reports of quarter-sized hail were received from the public from just southwest of Monroe to south and southeast of Monroe, near Herndonville, Ebenezer, and Pannell.

Thunderstorm Wind, Walton

When
June 18, 5:15 PM EST to 5:30 PM EST
Where
Walton County, 1 mi W of Monroe to Ebenezer
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.780, -83.737

The Walton County 911 Center reported that four trees were down in the vicinity of Monroe.

Thunderstorm Wind, Jackson

When
June 18, 5:15 PM EST to 5:23 PM EST
Where
Jackson County, Maysville to 2 mi SE of Commerce
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.250, -83.570

The public reported that there was considerable wind damage within the city of Commerce in the northeast part of the county. Several trees were blown down across the city. A large billboard sign was blown down as the pole was snapped in half and splintered.

Lightning, Gwinnett

When
June 18, 5:24 PM EST
Where
Gwinnett County, 3.32 mi NW of Buford
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.148, -84.047

The Gwinnett County Emergency Management Director reported that a home on Stewart Ridge Walk, NE in Buford was struck by lightning. Although there was a strong smell of smoke, no fire occurred. It appeared that lightning had affected some of the electrical components of the home with no fire. Monetary damage was minimal and related to electrical equipment.

Thunderstorm Wind, Barrow

When
June 18, 5:25 PM EST to 5:35 PM EST
Where
Barrow County, 2 mi W of County Line to 4 mi E of County Line
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.030, -83.815

The Barrow County 911 Center reported that at least 11 trees were down in the vicinity of County Line in the northwest and north central part of the county.

Thunderstorm Wind, Oconee

When
June 18, 5:41 PM EST to 5:47 PM EST
Where
Oconee County, Watkinsville to 0.5 mi E of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.870, -83.400

The Oconee County 911 Center reported that at least six trees were down from Watkinsville to east of Bishop.

Thunderstorm Wind, Clarke

When
June 18, 5:50 PM EST to 5:55 PM EST
Where
Clarke County, 3 mi NW of Athens to 5 mi SE of Whitehall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.981, -83.417

The Clarke County Emergency Management Director reported that at least four trees and over six power lines were down in the Athens area. Much of the city of Athens was left without power for several hours following the damaging thunderstorm winds.

Lightning, Clarke

When
June 18, 5:51 PM EST
Where
Clarke County, 2.1 mi ENE of Whitehall
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.914, -83.337

The Atlanta Journal-Constitution reported that lightning ignited a fire at a residence in Athens located on Ashbrook Drive. Specific details regarding damages were not provided.

Thunderstorm Wind, Oglethorpe

When
June 18, 5:53 PM EST to 6:08 PM EST
Where
Oglethorpe County, 7 mi WNW of Stephens to Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.839, -83.283

The Oglethorpe County 911 Center reported that at least six trees were down in the county, mainly in the Lexington and Crawford areas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Cobb2011-06-1855FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325581, 325584, 325588, 326261, 325594, 325599, 326272, 326273, 325640, 325641, 326271, 325642, 325645, 330599, 326142, 325644, 326144, 326227, 326183, 326232, 326162, 326167, 326280, 326181, 326186, 326193, 326196, 326188, 326191, 326263, 330192, 326226, 326235, 326240, 326241, 326238.